Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 20, 2000, 9:56 AM EDT for Allegan County, Van Buren County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 20, 2000, 9:56 AM EDT (13:56 UTC)
- Expired
- Apr 20, 2000, 10:45 AM EDT
- In force
- 49 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Allegan County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 80 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 201405 SVRGRR MIC005-159-201445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING..............RETRANSMISSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 956 AM EDT THU APR 20 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VAN BUREN COUNTY IN SOUTHWEST MICHIGAN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 1045 AM EDT * AT 956 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ENTERING SOUTHWEST VAN BUREN COUNTY. THE STORMS WERE MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SOUTH HAVEN AROUND 1005 AM EDT FENNVILLE AROUND 1020 hAM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4240 8653 4227 8635 4252 8598 4268 8619 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:25 AM EDT, 6 hours 31 minutes earlier.
Area forecast discussion, Apr 20, 3:25 AM EDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 325 AM EDT THU APR 20 2000 SFC LOW CENTERED IN NORTHWEST MISSOURI THIS MORNING...WITH A SFC WARM FRONT EXTENDING TO THE EAST ACROSS NORTHERN ILLINOIS AND INDIANA. 850MB WARM TO THE NORTH OF THE SFC FRONT EXTENDING ACROSS SOUTHERN WISCONSIN AND SOUTHERN LOWER MICHIGAN. LLJ ACROSS ILLINOIS INTERSECTS THIS ELEVATED BOUNDARY AND CONTINUES TO INITIATE CONVECTION TO THE WEST WHICH MOVES EAST INTO MICHIGAN WITH THE MEAN FLOW. KILX (CENTRAL ILLINOIS) VAD WIND PROFILE INDICATES A 65KT LLJ OUT OF THE SOUTH WHICH IS OBVIOUSLY PROVIDING STRONG CONVERGENCE ALONG THE ELEVATED WARM FRONT...HENCE THE WIDESPREAD CONVECTION. THROUGH THE SHORT TERM...ATTENTION OBVIOUSLY FOCUSED ON THE SYSTEM IN MISSOURI WHICH MOVES EAST TOWARD THE SOUTHERN GREAT LAKES TODAY. PCPN CHANCES ARE THE MAIN CONCERN ALONG WITH HEAVY RAINFALL. AVN HAS DONE VERY WELL WITH THIS SYSTEM AND HAS BEEN CONSISTENT FOR FOUR RUNS IN A ROW IN BRINGING THE SFC LOW ACROSS NORTHERN INDIANA. ETA AND NGM HAVE COME BACK TO A NORTHERN SOLUTION...SO HARD TO ARGUE WITH THE CONSISTENCY OF THE AVN. CURRENT PRESSURE FALLS OVER THE SOUTHERN GREAT LAKES ALSO SUPPORT A TRACK TOWARD SOUTHERN LOWER MICHIGAN OUT OF NORTHERN MISSOURI. TODAY...LLJ OVER ILLINOIS...SHIFTS TO THE EAST AS WILL THE FOCUS FOR CONVECTION. EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS TO CONTINUE TODAY AS THE ELEVATED WARM FRONT WILL REMAIN ACROSS THE AREA WITH PLENTY OF MOISTURE STREAMING NORTH ON THE LLJ. 850MB DEW POINTS IN THE LOWER TEENS ARE PLENTY ENOUGH TO PRODUCE ELEVATED INSTABILITY. DIFFERENTIAL THETA-E CONTINUES TO SHOW THETA-E DECREASING WITH HEIGHT IN THE 850-500MB LAYER CONFIRMING THE ELEVATED INSTABILITY. BULLSEYE OF THETA-E CONVERGENCE ALSO MOVING ACROSS THE AREA. NEXT CONCERN TODAY IS THE POTENTIAL FOR HEAVY RAIN. P-WATER VALUES ARE IN EXCESS OF AN INCH TODAY...AND WITH THE WARM FRONT PROVIDING THE FOCUS...TRAINING PCPN WILL OCCUR...MAKING HEAVY RAIN POSSIBLE. WILL CONTINUE THE MENTION OF HEAVY RAIN TODAY. TONIGHT...FOCUS FOR CONVECTION WILL SHIFT EAST DURING THE LATE AFTERNOON...SO...WILL NOT MENTION ANY THUNDER IN THE TONIGHT PORTION OF THE FORECAST. WILL USE AN OCCASIONAL RAIN TYPE OF WORDING AS THE UPPER LOW SLIPS BY TO THE SOUTH. ON FRIDAY...LIFT VIA THE UPPER LOW LINGERS AS DOES MOISTURE...WILL USE CHANCE WORDING NORTH FOR MORNING SHOWERS. IN THE SOUTH SHOWERS WILL BE LIKELY IN THE MORNING...TAPERING OFF IN THE EARLY AFTERNOON AS THE SUPPORT PULLS AWAY TO THE EAST. WILL MENTION SKIES BECOMING PARTLY CLOUDY NORTH IN THE AFTERNOON...AND PARTIAL CLEARING POSSIBLE IN THE SOUTH DURING THE LATE AFTERNOON. NGM MOS GENERALLY IN THE BALLPARK...BUT WILL GO HIGHER IN THE SOUTH DAY AS THE WARM FRONT ENCROACHES ON THE AREA. DUKESHERER EXTENDED FORECAST DISCUSSION... EXTENDED PERIOD STILL LOOKS DRY WITH PLENTY OF SUNSHINE FOR EASTER WEEKEND. UPPER LEVEL LOW WILL PULL AWAY FRI NIGHT...WITH CLOUDS CLEARING THE FORECAST AREA FROM WEST TO EAST. COLDER AIR IN THE WAKE OF THE SYSTEM...BUT RESIDUAL PRES GRADIENT SHOULD PREVENT DECOUPLING...SO WILL KEEP TEMPS ABOVE FREEZING FRI NIGHT. DECIDED TO INTRODUCE SOME CLOUDS INTO SATURDAYS FORECAST AS NRN STREAM SHORTWAVE BRUSHES ACROSS THE NRN GREAT LAKES. EXPECT NOTHING MORE THAN AC/CI SAT AFTERNOON. SUN AND MON LOOK MAINLY CLEAR WITH A SLOW WARMING TREND. NIGHTS WILL BE CHILLY AND FROST/FREEZE CERTAINLY A POSSIBILITY SAT AND SUN NIGHTS. H5 NWRLY FLOW PATTERN WILL TRANSITION INTO RIDGING FROM SUN TO MON...BRINGING A SLOW WAA PATTERN. GREENE .GRR...NONE.
In the hours before
Special weather statement, Apr 20, 6:55 AM EDT, 3 hours 1 minute before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 655 AM EDT THU APR 20 2000 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS... THUNDERSTORMS ARE EXPECTED TODAY...WITH LIGHTNING AND HEAVY RAINFALL BEING THE PRIMARY THREATS. LOCAL PONDING OF WATER ON AREA ROADWAYS AND RISING WATER IN SMALL CREEKS AND STREAMS CAN BE EXPECTED. IN ADDITION A FEW OF THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE HAIL TO A HALF INCH IN DIAMETER. THUNDERSTORMS CAN BE EXPECTED FROM DAYBREAK THROUGH ABOUT 700 PM THIS EVENING. STORM MOVEMENT WILL BE TO THE NORTHEAST AT 20 TO 30 MPH. DISCUSSION... A WARM FRONT WILL REMAIN IN PLACE TO THE SOUTH OF THE STATE OF MICHIGAN OVER NORTHERN PORTIONS OF INDIANA TODAY. THE WARM FRONT WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY AS WARM MOIST AIR RIDES UP AND OVER THE WARM FRONT. SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE SAME AREAS ACROSS SOUTHERN LOWER MICHIGAN MAKING HEAVY RAINFALL A GOOD POSSIBILITY. THE HEAVIEST RAINFALL THROUGH DAYBREAK HAS BEEN ALONG AND SOUTH OF INTERSTATE 96. AMOUNTS BETWEEN AN INCH AND A INCH AND A HALF HAVE BEEN REPORTED AT GRAND RAPIDS...HOLLAND AND MUSKEGON SINCE YESTERDAY. ANOTHER HALF TO AROUND ONE INCH OF RAIN IS POSSIBLE DURING THE NEXT 24 HOURS. SPOTTER ACTIVATION... AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR FRIDAY THROUGH MONDAY... HAZARDOUS WEATHE;R IS NOT EXPECTED IN THE OUTLOOK PERIOD OF FRIDAY THROUGH MONDAY. DUKESHERER
Special weather statement, Apr 20, 9:00 AM EDT, 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 900 AM EDT THU APR 20 2000 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS... THUNDERSTORMS ARE EXPECTED TODAY...WITH LIGHTNING AND HEAVY RAINFALL BEING THE PRIMARY THREATS. MINOR OVERFLOW OF THE SMALL CREEKS AND STREAMS CAN BE EXPECTED. POOR DRAINAGE FLOODING WILL OCCUR IN URBAN AREAS AS WELL. ADDITION A FEW OF THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE HAIL TO A HALF INCH IN DIAMETER AND SOME WIND GUSTS TO 60 MPH. ONE CLUSTER OF THUNDERSTORMS OVER CHICAGO THIS MORNING WILL PULL THROUGH SOUTHWEST LOWER MICHIGAN BY NOON. THESE STORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING WINDS IN ILLINOIS. DISCUSSION... A WARM FRONT WILL REMAIN IN PLACE TO THE SOUTH OF THE STATE OF MICHIGAN OVER NORTHERN PORTIONS OF INDIANA TODAY. THE WARM FRONT WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY AS WARM MOIST AIR RIDES UP AND OVER THE WARM FRONT. SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE SAME AREAS ACROSS SOUTHERN LOWER MICHIGAN MAKING HEAVY RAINFALL A GOOD POSSIBILITY. THE HEAVIEST RAINFALL THROUGH DAYBREAK HAS BEEN ALONG AND SOUTH OF INTERSTATE 96. AMOUNTS BETWEEN AN INCH AND A INCH AND A HALF HAVE BEEN REPORTED AT GRAND RAPIDS...HOLLAND AND MUSKEGON SINCE YESTERDAY. ANOTHER HALF TO AROUND ONE INCH OF RAIN IS POSSIBLE DURING THE NEXT 24 HOURS. SPOTTER ACTIVATION... AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR FRIDAY THROUGH MONDAY... HAZARDOUS WEATHER IS NOT EXPECTED IN THE OUTLOOK PERIOD OF FRIDAY THROUGH MONDAY. MJS
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.